Dr. Roach: Not all fiber confers the same benefits
Dear Dr. Roach: I’m 35, and have newly diagnosed Type 2 diabetes. My hemoglobin A1C went down from 7% to 6.6% on metformin, and my doctor just added Januvia. My cholesterol level is also a bit elevated, and I would like to get my cholesterol and triglycerides down a bit. I am taking Crestor.
My question is about the role of fiber supplementation. I know fiber can be helpful both in regulating glucose and also improving cholesterol. What type or amount of fiber supplement do you recommend for this purpose? Of course, I’ll add more oats to my diet, too.
Dear B.M.: Consuming high amounts of dietary fiber is associated with a lower risk of heart disease, colon cancer, stroke, Type 2 diabetes and overall death. Increasing dietary fiber led to a reduced risk of heart disease and death in people who just had a heart attack. In people with existing diabetes, more dietary fiber meant better control of blood sugar.
The evidence of benefits for fiber supplements is less robust. Fiber supplements do have a modest beneficial effect on cholesterol levels, including triglycerides. There are also benefits in body weight and blood sugar.
The best studied fiber supplement is psyllium. It’s the ingredient in Metamucil and many other brands. It is inexpensive and safe, and can be purchased in bulk. Taking too much fiber supplement too quickly can lead to abdominal cramping and other gastrointestinal symptoms, so it’s always wise to start with small amounts of fiber and gradually increase. Taking in plenty of water is crucial.
Oats contain both soluble and insoluble fibers, and are a good choice. However, I always tell my patients, especially those with diabetes, to add some kind of protein source to oatmeal for breakfast. Almonds are a time-honored option.
Dear Dr. Roach: My husband had a quadruple heart bypass in 2012. He continually experiences discomfort, numbness and pain along the area of the scar on both sides. He also is bothered wearing his shirt when it touches this area. He is in good health otherwise. Is there anything you could suggest for relief?
Dear S.K.: The description of his symptoms tells me that this is very likely to be pain from neuropathy -- damage to one or more nerves. This is not uncommon after bypass surgery. In one study, 15% had neuropathy with persistent pain and numbness. It seems to be more common when the surgeon uses the internal mammary artery, which provides excellent, long-lasting results for the heart in most people.
Neuropathy is frustrating to treat, because the options are limited. Nerves can recover after trauma, but if they do, they usually do so within a year. Since he has had symptoms so long, your husband’s symptoms are likely to continue without treatment.
The most common treatment would be medication. Tricyclic antidepressant drugs, such as amitriptyline, are often the first used, but newer drugs like gabapentin and pregabalin may also be used as first-line treatment. Due to side effects, it’s best to start at a low dose and gradually build up. Most people get significant, but not complete, relief from neuropathic pain with medication treatment. TENS units, nerve blocks and even acupuncture have been tried as well for this complication.
Readers may email questions to ToYourGoodHealth@med.cornell.edu